Severe Visual Loss and Cerebral Infarction After Injection of Hyaluronic Acid Gel

J Craniofac Surg. 2014;25(2):684-6. doi: 10.1097/SCS.0000000000000537.

Abstract

We report a case of a 23-year-old man with cerebral infarction and permanent visual loss after injection of a hyaluronic acid gel filler for augmentation rhinoplasty. The patient was admitted to the hospital with complaints of loss of vision in the right eye, facial paralysis on the right side, and paralysis of the left limbs with severe pain during augmentation rhinoplasty with filler injection. Brain magnetic resonance imaging and computed tomography showed ophthalmic artery obstruction and right middle cerebral artery infarction. Acute thrombolysis was performed to treat the infarction; however, the patient's condition did not improve. Intracerebral hemorrhage in the right temporal/frontal/occipital/parietal lobe, subarachnoid hemorrhage, and midline shifting were observed on brain computed tomography after 24 hours after thrombolysis. Emergency decompressive craniectomy was performed. After the surgery, the patient continued to experience drowsiness, with no improvement in visual loss and motor weakness. Three months later, he could walk with cane. This case indicates that surgeons who administer filler injections should be familiar with the possibility of accidental intravascular injection and should explain the adverse effects of fillers to patients before surgery.

Publication types

  • Case Reports

MeSH terms

  • Blindness / chemically induced*
  • Blindness / drug therapy
  • Cerebral Hemorrhage / chemically induced
  • Gels
  • Humans
  • Hyaluronic Acid / adverse effects*
  • Iatrogenic Disease
  • Infarction, Middle Cerebral Artery / chemically induced*
  • Infarction, Middle Cerebral Artery / drug therapy
  • Injections / adverse effects
  • Magnetic Resonance Imaging
  • Male
  • Ophthalmic Artery / drug effects*
  • Optic Neuropathy, Ischemic / chemically induced*
  • Optic Neuropathy, Ischemic / drug therapy
  • Reoperation
  • Rhinoplasty / adverse effects*
  • Rhinoplasty / methods*
  • Subarachnoid Hemorrhage / chemically induced
  • Thrombolytic Therapy / adverse effects
  • Tomography, X-Ray Computed

Substances

  • Gels
  • Hyaluronic Acid